Florida, 2002Tornado in Florida, July 29, 2002
July 29, 2002 · NWS MFL · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 29, 1:17 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 29, 1:17 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF CODES
NATIONAL WEATHER SERVICE MIAMI
210 PM EDT MON JUL 29 2002
SURFACE WAVE/UPPER LEVEL TROUGH THAT WAS FORECAST TO MOVE THROUGH
CLEARLY EVIDENT ON SATELLITE IMAGERY. IT HAS BEEN MOVING EAST TO
WEST AND IS CURRENTLY CENTERED NEAR EYW. THIS FEATURE IS MUCH BETTER
DEFINED IN UPPER LEVELS FROM ABOUT 700 MB AND UP. IN FACT AT THE 200
MB LEVEL THERE IS NO MISTAKE AS TO WHERE IT WAS AT 12Z WHICH HAD IT
CENTERED JUST SOUTH OF EYW. SURFACE RIDGE WAS LOCATED OVER CENTRAL
FLORIDA JUST NORTH OF LAKE OKEECHOBEE. THE UPPER TROUGH HAD LOST
MOST OF ITS CLOUDINESS DURING THE MORNING SO SURFACE TEMPERATURES
HAVE CLIMBED HIGHER THAN HAD BEEN FORECAST. ALSO OUR MORNING
SOUNDING HAS SHOWN THE TEMPERATURE AT 500 MB AT -10 CELSIUS SO VERY
UNSTABLE. WIND FIELD IS SOUTHEAST ALL THE WAY UP SO ALL CONVECTION
THIS AFTERNOON WILL MOVE NORTHWEST AND INTO THE GULF OF MEXICO.
MODELS HAVE THE UPPER WAVE CONTINUING TO MOVE NORTHWEST BUT LOSE
MUCH OF ITS IDENTITY SO WE COULD STABLIZE A LITTLE FOR TUESDAY AND
WEDNESDAY BUT STILL PLENTY OF MOISTURE AROUND. AS THIS FEATURE DOES
MOVE AWAY FROM SOUTH FLORIDA THE ATLANTIC RIDGE WILL BUILD BACK OVER
US. HOWEVER, THE MODELS DO NOT BRING THIS TO BE UNTIL THURSDAY WHICH
BEFORE THEY WERE FORECASTING FOR WEDNESDAY. ALSO A COLD FRONT WILL
MOVE OFF THE MID-ATLANTIC COAST ON WEDNESDAY WHICH FORCES THE
SURFACE RIDGE TO BEGIN MOVING SOUTH AND BE ON TOP OF SOUTH FLORIDA
FOR WEDNESDAY. SO THERE MAY BE SOME SLIGHT DECREASE IN POPS FOR
WEDNESDAY ESPECIALLY THE EAST COAST. AT ANY RATE, HAVING SAID ALL OF
THIS I WILL BUMP UP THE AFTERNOON TEMPERATURES AGAIN WITH THE
DECREASED MORNING CLOUDS AND DECREASE THE EVENING POPS FOR THE EAST
COAST TONIGHT AND PUT BACK IN LATE NIGHT ISOLATED ACTIVITY. FOR
TUESDAY EVENING I WILL BUMP THE EVENING POPS UP TO CHANCE FOR THE
EAST COAST WITH THE LIGHTER WIND FIELD.
.EXTENDED...ATLANTIC RIDGE WILL SUPPRESS THUNDERSTORM ACTIVITY INTO
THE WEEKEND SO BACK TO CLIMO OR JUST BELOW AND THE SURFACE RIDGE
REMAINS JUST TO OUR SOUTH.
.MARINE...WINDS REMAIN LIGHT SO NO HIGHLIGHTS HERE. WITH THE LIGHT
WINDS SHOULD HAVE C-BREEZES THROUGH THE PERIOD.
.CRYSTAL FACE...AS UPPER LOW MOVES TO OUR WEST ON TUESDAY AND WITH
ABUNDANT MOISTURE AROUND SHOULD HAVE ANOTHER ROUND OF AFTERNOON
THUNDERSTORMS OVER THE INTERIOR AND WEST COAST. ANVILS WILL MOVE OFF
TO THE NORTH WITH SOUTHERLY WINDS AT AROUND 30 KNOTS BETWEEN 30 AND
40 THOUSAND FEET.
PBI TB 078/090 078/091 077 302534
FLL TB 079/089 078/090 078 302534
MIA TB 078/090 078/091 078 302534
APF TT 075/091 075/091 076 305555
.MIA...NONE.
In the hours before
Special weather statement, Jul 29, 10:56 AM EST, 3 hours 39 minutes before
FLZ063-066>075-291900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1156 AM EDT MON JUL 29 2002
...SCATTERED THUNDERSTORMS INTERIOR AND WEST COAST THIS AFTERNOON...
...HEAT INDICES 100 TO 105 MAINLY INTERIOR AREAS THIS AFTERNOON...
A TROPICAL WAVE, IN COMBINATION WITH AN UPPER LEVEL LOW, IS MOVING
WEST ACROSS SOUTH FLORIDA TODAY. THIS WILL COMBINE WITH SEA BREEZES AND
DIURNAL HEATING TO FURTHER ENHANCE SCATTERED THUNDERSTORM ACTIVITY
THIS AFTERNOON. THUNDERSTORM WILL AFFECT MAINLY INLAND AREAS WEST OF
THE EAST COAST METRO AREAS THROUGH THE SOUTHWEST FLORIDA COAST THIS
AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORMS WILL GENERALLY MOVE
FROM THE SOUTHEAST AROUND 10 MPH. THEY WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING, BRIEF HEAVY RAINFALL, SOME WITH GUSTY WINDS IN EXCESS OF
35 MPH, AND ONE OR TWO WITH SMALL HAIL.
ALSO, THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY THIS AFTERNOON
WILL RESULT IN HEAT INDICES FROM 100 TO 105 DEGREES THIS AFTERNOON,
MAINLY IN THE INTERIOR AREAS AWAY FROM BOTH THE EAST AND WEST COASTS.
PERSONS THAT WILL BE OUTDOORS TODAY SHOULD DRINK PLENTY OF FLUIDS AND
LIMIT ACTIVITY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
PS
Tornado, Glades
- When
- July 29, 2:35 PM EST
- Where
- Glades County, 1 mi E of Moore Haven
- Rating
- F1
- Path length
- 1 mi
- Path width
- 20 yd
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 26.833, -81.067
A tornado formed along the southeast shore of Lake Okeechobee and moved west northwest. Sporadic damage along the track consisted of a pool enclosure blown into a canal and the roof of a Catholic Church being partially blown off.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, July 29, 20021 death · 4 injured · $831,000 · 53 kt wind · 38 events
- Lightning Strike in Alabama, July 29, 20021 death · 1 event
- Wildfire in California, July 29 to 31, 2002$2.0 million · 1 event
- Damaging Winds in Ohio, July 29, 2002$593,000 · 14 events
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$245,000 · 50 kt wind · 29 events
- Hail and Damaging Winds in Ohio, July 29, 2002$117,000 · 74 kt wind · 24 events
- Damaging Winds in New York, July 29, 2002$139,000 · 61 kt wind · 10 events
- Dust Storm and Damaging Winds in Texas, July 29, 20022 injured · $90,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$80,000 · 9 events
- Damaging Winds in South Carolina, July 29, 2002$75,000 · 55 kt wind · 2 events
- Damaging Winds in Pennsylvania, July 29, 2002$55,000 · 3 events
- Damaging Winds in Indiana, July 29, 2002$36,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304250.